One of the greatest joys of living in Austin is the numerous days of sunshine we experience each year. Austinites are lucky to enjoy outdoor activities year round. However, there can be risks associated with too much sun exposure. Certain medications can increase sensitivity to sunlight and may cause sunburn-like symptoms or rash, even if you are out in the sun for a short period of time.

Here are just some examples of everyday medications that cause sun sensitivity:

  • Antibiotics: ciprofloxacin, levofloxacin, doxycycline, tetracycline, sulfamethoxazole/trimethoprim
  • Nonsteroidal Anti-inflammatory drugs (NSAIDs): naproxen, ketoprofen, diclofenac, piroxicam¬†
  • Antihistamines: cetirizine, loratadine, diphenhydramine, promethazine
  • Oral contraceptives and estrogens
  • Diuretics: hydrochlorothiazide, furosemide, triamterene
  • Retinoids: tretinoin, isotretinoin
  • Cholesterol medications: simvastatin, atorvastatin, lovastatin, pravastatin
  • Diabetes medications: glipizide, glyburide

So, what can you do to protect yourself?

If you are on any of these medications, be careful about spending too much time in the sun. Wear a hat and protective clothing, use a sunscreen that protects against both UVA and UVB rays, and try to stay out of the sun during the hottest part of the day.

Be sure to talk to your Peoples Rx pharmacists if you have questions about whether any of your personal medications cause sun sensitivity. By knowing the risks and taking some simple precautions, you can keep enjoying the sunshine safely. 




By Katie Hanley, PharmD

If you have comments and/or questions about this blog, email us at blog@peoplesrx.com.